Hail, Chautauqua
- When
- September 14, 9:45 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -96.183
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 14, 8:38 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 938 PM CDT WED SEP 14 2005 .UPDATE... TONIGHT: INCREASING DEEP LAYER ISENTROPIC LIFT (ESPECIALLY IN 300-310K LAYER) IN RESPONSE TO APPROACHING UPSTAIRS TROF PLAYING VITAL ROLES IN THE INCREASED SHRA/TS THAT ARE SPREADING E/NE FROM NW KS ACROSS NC KS AS EVENING PROGRESSES. PER THIS REASONING HAVE PRESSED MUCH HARDER ON POP THROTTLE ACROSS CENTRAL KS WHERE POPS HAVE BEEN INCREASED TO 50-60%. REST OF FORECAST APPEARS ON TRACK IN MOST RESPECTS (ESPECIALLY FROM SHRA/TS STANDPOINT) AS SFC-850MB THETA-E ADVECTION INCREASES OVER SC/SE KS AS 850-MB WARM FRONT GRADUALLY LIFTS ACROSS OK/KS BORDER TO SERVE AS FOCUS FOR PRONOUNCED MOIST CONVERGENT AXIS. DEEP LAYER SHEAR VERY IMPRESSIVE OVER NR OK & SRN KS AS DEPICTED BY AREA PROFILERS, SO DESPITE MODEST INSTABILITY, A FEW CELLS MAY PRODUCE SOME HAIL TO AROUND 3/4 INCH. CURRENT HWO HAS THIS FACET HANDLED WELL SO NO UPDATE REQUIRED FOR THIS LATTER PRODUCT. && ES .PREV DISCUSSION... /ISSUED 341 PM CDT WED SEP 14 2005/ DISCUSSION... MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS/HEAVY RAIN POTENTIAL TONIGHT INTO THURSDAY. TONIGHT-THURSDAY: WATER VAPOR IMAGERY THIS AFTERNOON REVEALS A STRONG SHORTWAVE TROF MOVING INTO COLORADO AND NEW MEXICO. NEARLY STATIONARY FRONT EXTENDS FROM SOUTHERN MISSOURI ACROSS NORTHEAST OKLAHOMA TO A LOW PRESSURE AREA SOUTHWEST OF WICHITA FALLS, TEXAS. THE STRONG SHORTWAVE TROF WILL EJECT OUT ACROSS KANSAS/OKLAHOMA TONIGHT INTO THURSDAY. AS THIS HAPPENS, MOISTURE CONVERGENCE SHOULD INCREASE ALONG THE TRAILING 850 FRONT FROM NORTHERN OKLAHOMA THROUGH SOUTHEAST KS INTO SOUTHERN MISSOURI. ANTICIPATING AN MCS OR TWO TO DEVELOP TONIGHT CLOSER TO THE SURFACE FRONT IN OKLAHOMA WHERE STRONGER INSTABILITY WILL RESIDE. IN ADDITION, HEAVY RAIN POTENTIAL SHOULD EXIST IN RIGHT-REAR QUAD OF 110 KT UPPER JET STREAK, WHICH SHOULD BE FROM SOUTHERN AND EASTERN OKLAHOMA INTO SOUTHERN MISSOURI AND ARKANSAS, OR JUST TO THE SOUTHEAST OF SOUTHEASTERN KS. THEREFORE NOT PLANNING ANY FLOOD WATCHES IN OUR FORECAST AREA AT THIS TIME. SCATTERED SHOWERS/T-STORMS SHOULD DEVELOP OVER SOUTH CENTRAL/SOUTHEAST KS THIS EVENING, WITH COVERAGE LIKELY INCREASING OVERNIGHT INTO THURSDAY MORNING ESPECIALLY IN SOUTHEAST KS. PROGGED SHOWALTERS ONLY RUNNING MINUS 1 TO MINUS 2 IN OUR SOUTHERN COUNTIES TONIGHT INTO THURSDAY, HOWEVER SOMETIMES THE MODELS CAN UNDERPLAY ELEVATED INSTABILITY. A FEW STORMS NEAR THE OKLAHOMA BORDER COULD CONTAIN PENNY TO NICKEL SIZED HAIL. OTHERWISE, PRECIPITATION CHANCES AND CLOUD COVER SHOULD DECREASE FROM WEST TO EAST IN OUR FORECAST AREA THURSDAY INTO EARLY THURSDAY EVENING, AS ISENTROPIC DOWNGLIDE SETS IN BEHIND DEPARTING UPPER TROF. COOLEST HIGHS (MID 70S) SLATED FOR SOUTHEAST KS WHERE CLOUDS/PRECIPITATION WILL LINGER, WITH NEAR 80 LIKELY FOR CENTRAL KS. THURSDAY NIGHT-FRIDAY: A NEW UPPER TROF WILL DIG INTO THE SOUTHWEST WITH SHORTWAVE RIDGING DEVELOPING OVER KANSAS. AS SURFACE HIGH BUILDS IN THURSDAY NIGHT, THE ETA/GFS SOUNDINGS SHOW FOG POTENTIAL LATE THURSDAY NIGHT INTO FRIDAY MORNING, ESPECIALLY FOR AREAS THAT RECEIVE RAIN TONIGHT. NO SIGNIFICANT CHANGES IN THINKING FOR FRIDAY - SEASONAL HIGHS WITH SKIES BECOMING MOSTLY SUNNY. FRIDAY NIGHT-SATURDAY: GFS AND NAM REMAIN CONSISTENT IN SHOWING A SHORTWAVE EJECTING OUT ACROSS THE CENTRAL PLAINS FROM THE UPPER TROF IN SOUTHWEST. A 45 KT LOW-LEVEL JET WILL DEVELOP FRIDAY NIGHT FROM WEST TEXAS INTO CENTRAL KANSAS. THIS WILL ALLOW FOR STRONG 850 MB MOISTURE ADVECTION ALONG WITH ISENTROPIC LIFT ON THE 310K SURFACE INTO CENTRAL AND SOUTH CENTRAL KS. CURRENT SLIGHT CHANCE POPS REASONABLE FOR FRIDAY NIGHT AND EXTENDED INTO SATURDAY MORNING. AS LOW-LEVEL JET VEERS OUT SATURDAY MORNING, NOT OUT OF THE QUESTION THAT SOME OF THE ELEVATED CONVECTION COULD MAKE IT INTO SOUTHEAST KS. AS LONG AS REMNANT CLOUD COVER IS NOT A PROBLEM, CURRENT FORECAST HIGHS (UPPER 80S/LOWER 90S) LOOKS GOOD. NEXT UPPER TROF WILL BE DIGGING INTO THE SOUTHWEST/GREAT BASIN ON SATURDAY. SUNDAY-MONDAY: MEDIUM RANGE MODELS SHOWING SUBSTANTIAL DIFFERENCES IN HOW THE UPPER TROF OVER THE SOUTHWEST WILL EVOLVE OVER TIME. NCEP FAVORED THE 06Z GFS WHICH BROUGHT A COLD FRONT SOUTHWARD INTO CENTRAL KS ON SUNDAY WHERE THE BOUNDARY STALLS INTO MONDAY. UTILIZING THE 06Z GFS, WILL CARRY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN CENTRAL/SOUTH CENTRAL KS SUNDAY INTO MONDAY. HOWEVER, BASED ON THE GFS ENSEMBLE DATA, THE ENSEMBLE 576 DAM HEIGHT CONTOURS ARE ALL OVER THE PLACE BY MONDAY AND BEYOND, WHICH INDICATES A HIGH DEGREE OF UNCERTAINTY IN THE PATTERN. SO OUR FORECAST CONFIDENCE BECOMES LOW FROM SUNDAY AND BEYOND. TUESDAY-WEDNESDAY: AGAIN, MEDIUM RANGE MODELS ALL OVER THE PLACE WITH THE UPPER PATTERN. IN ADDITION, THE GFS ENSEMBLE HEIGHT DATA SHOWS A VERY HIGH STANDARD DEVIATION, WHICH TELLS ME THE MODEL IS CLUELESS AND USELESS. THEREFORE, BEST BET IS TO TREND CURRENT FORECAST FOR TUESDAY TOWARD CLIMATOLOGY ON WEDNESDAY AND WILL NOT ADD ANY PRECIPITATION CHANCES AT THIS TIME. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 79 58 84 / 50 30 10 10 HUTCHINSON 58 80 57 84 / 40 30 10 10 NEWTON 58 79 56 83 / 50 30 10 10 ELDORADO 60 78 56 84 / 50 40 10 10 WINFIELD-KWLD 62 80 57 84 / 60 40 20 10 RUSSELL 55 82 56 85 / 30 10 5 10 GREAT BEND 56 83 57 85 / 30 10 5 10 SALINA 58 82 56 84 / 30 20 5 10 MCPHERSON 57 80 57 83 / 40 30 10 10 COFFEYVILLE 63 77 56 84 / 70 70 30 10 CHANUTE 61 75 56 82 / 60 70 20 10 IOLA 61 76 55 81 / 50 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT WED SEP 14 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT WED SEP 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW OF THE STORMS COULD BE STRONG WITH HAIL UP TO NICKEL SIZE AND 50 MPH WINDS, MAINLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEASTERN KANSAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS, ALTHOUGH CHANCES WILL END FROM WEST TO EAST DURING THE DAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER, LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEAST KANSAS. THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT INTO SATURDAY MORNING, AND THEN AGAIN SUNDAY THROUGH MONDAY. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/LAWSON/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1023 PM CDT WED SEP 14 2005 KSZ094-098-099-150415- CHAUTAUQUA-ELK-MONTGOMERY- 1023 PM CDT WED SEP 14 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST ELK AND WESTERN MONTGOMERY COUNTIES... AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELGIN...OR 38 MILES EAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1037 PM CDT WED SEP 14 2005 KSZ047-150415- BARTON- 1037 PM CDT WED SEP 14 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST BARTON COUNTY... AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES NORTH OF LARNED...AND MOVING NORTHEAST AT 25 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476066, 5476067, 5476068.